Oklahoma, 2008

Hail in Oklahoma, March 29, 2008

March 29, 2008 · NWS SHV · 1 event in 1 county or zone

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. With the aid of an upper level disturbance aloft...temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 3:37 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 3:37 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 AM CDT SAT MAR 29 2008

.DISCUSSION...
AND THE FORECAST HEADACHES CONTINUE. THE 9Z SFC ANALYSIS INDICATES OUR
STATIONARY FRONT EXTENDING FROM JUST N OF VCT...TO JUST N OF IAH...TO
NEAR OCH...NE ACROSS NCNTRL LA INTO CNTRL MS. MEANWHILE...WATER VAPOR
LOOPS CLEARLY SHOW A WELL-DEFINED SHORTWAVE PERTURBATION RAPIDLY
TRAVERSING E INTO ECNTRL TX THIS MORNING...WHICH HAS TRIGGERED A BAND
OF SCT CONVECTION E OF THE I-35 CORRIDOR...JUST NOW ENTERING OUR E TX
ZONES. OTHERWISE...-RW ACTIVITY HAS BEEN HARD TO COME BY...MAINLY IN
THE FORM OF WEAK OVERUNNING AS SRLY WINDS RIDE ATOP THE SHALLOW SFC
BNDRY. PROGS ARE STILL DOING A POOR JOB IN REGARDS TO THE LOCATION OF
THE CURRENT CONVECTION...AND WHERE IT WILL END UP DURING THE DAY
ACROSS THE REGION. BASED ON AN EXTRAPOLATED ENE MOVEMENT
TODAY...BELIEVE SCT CONVECTION WILL BE POSSIBLE JUST ABOUT ANYWHERE
THROUGH AT LEAST MIDDAY...BEFORE THE SHORTWAVE DEPARTS THE REGION TO
THE E INTO THE LOWER MS VALLEY. HOWEVER...SHORTWAVE WILL QUICKLY MOVE
AWAY FROM THE BEST LOW LEVEL THETA-E ADVECTION OVER E TX THIS
MORNING...BUT PRESENCE OF THE BNDRY FARTHER E...AND THE FACT THAT IT
WILL BEGIN A SLOW NW BACKING MOTION AS A WARM FRONT WILL ALLOW SFC
HEATING AND HENCE SFC BASED INSTABILITY TO COMPENSATE TO CONVECTIVE
REDEVELOPMENT DESPITE POOR LAPSE RATES. ONCE THE SHORTWAVE DEPARTS
AROUND MIDDAY...THE NWD MOVING FRONT AND ANY WEAK/RESIDUAL
DISTURBANCES IN THE DIRTY ZONAL FLOW ALOFT WILL POSSIBLY HELP TO
INITIATE ADDITIONAL WIDELY SCATTERED CONVECTION THROUGH EARLY EVENING.

PROGS ALL AGREE ON ANOTHER NE MOVING SUBTLE IMPULSE EJECTING ACROSS NE
TX/SE OK/SW AR TONIGHT...MAINLY ALONG THE SW LLJ AXIS NW OF
I-30...THUS HAVE BEEFED UP POPS TO HIGH CHANCE FOR THIS AREA.
PRESENCE OF WHAT IS LEFT OF THE SFC BNDRY WILL ALSO ENHANCE
DEVELOPMENT OVERNIGHT...BEFORE THE BNDRY COMPLETELY WASHES OUT BY
SUNDAY MORNING.

UPPER FLOW BECOMES SW ACROSS THE SRN PLAINS SUNDAY AHEAD OF THE
AMPLIFYING LONGWAVE TROUGH THAT DIGS SE ACROSS THE WRN STATES. AS THE LEAD
SHORTWAVE EJECTS NE TOWARDS TX/OK SUNDAY NIGHT/MONDAY
MORNING...LEESIDE CYCLOGENESIS WILL COMMENCE OVER ERN CO/NM...THUS
TIGHTENING THE PRESSURE GRADIENT ACROSS THE REGION...EVEN AS THE SFC
LOW EJECTS NE ALONG THE ATTENDANT COLD FRONT ACROSS KS. THE GFS/ECMWF
REMAIN IN GOOD AGREEMENT WITH NUMEROUS CONVECTION ALONG/AHEAD OF THE COLD
FRONT/DRY LINE ACROSS OK/TX...AND RAPIDLY SPREADING E THROUGH THE AREA
MONDAY AFTERNOON/NIGHT. GOOD THERMODYNAMICS/HEATING...AND RESULTANT
SFC BASED INSTABILITY AND VERY STEEP LAPSE RATES ALOFT /GFS 850-700MB
LAPSE RATES >8.5 C/KM/ ALL FAVOR TO A POTENTIALLY WIDESPREAD SVR
WEATHER OUTBREAK WITH THIS SYSTEM...WITH THE POTENTIAL FOR
HAILERS/DAMAGING WINDS/ISOLATED TORNADOES ASSOCIATED WITH THE SQUALL
LINE. STILL REMAINS SOME TIME YET TO REFINE OVERALL TIMING...THUS
WILL NOT INCLUDE SVR MENTION IN THE ZONES ATTM...BUT WILL CONTINUE A
HARD MENTION IN THE MORNING HWO. NOT EXPECTING MUCH COLD ADVECTION
WITH THIS SYSTEM...WITH RETURN FLOW RAPIDLY COMMENCING BY WEDNESDAY.

NEXT SHARP SHORTWAVE WILL RAPIDLY TRANSLATE E INTO THE SRN PLAINS
THURSDAY...TAKING A NEGATIVE TILT OVER THE REGION THURSDAY
AFTERNOON/NIGHT. SRLY RETURN FLOW SHOULD BE IN FULL FORCE BY THIS TIME
ALONG/AHEAD OF THE STRONG SWRLY LLJ AXIS...THUS MAY HAVE TO DEAL WITH
ANOTHER SVR THREAT LATE THURSDAY/POSSIBLY EARLY FRIDAY BEFORE A MORE
DISCERNIBLE COOLER/DRIER AIR MASS IS ABLE TO SETTLE SWD BY NEXT
WEEKEND. BUT STILL PLENTY OF TIME TO DIGEST THIS NEXT SYSTEM IN DAYS
TO COME.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
EARLY MORNING SURFACE MAP SHOWS A SURFACE LOW NEAR KLFK...WITH A
NEARLY STATIONARY FRONT FROM KGYB-KDKR TO JUST S OF KMLU-KTVR.  ONLY
A FEW SHRA WERE NOTED NEAR AND JUST N OF THE BOUNDARY.  HOWEVER...
ADDITIONAL SHRA/TSRA SHOULD GRADUALLY SPREAD INTO AND ACROSS AREA
TERMINALS TODAY AS A SHORTWAVE TROUGH TRAVERSES THE REGION.
WIDESPREAD FLIGHT CATEGORIES IN IFR AND LIFR TERRITORY SHOULD
CONTINUE ACROSS AREA AIRPORTS UNTIL 1200 UTC.

THE FRONT SHOULD GRADUALLY LIFT NORTH AS A WARM FRONT TODAY AS THE
SHORTWAVE TROUGH MOVES THROUGH...RESULTING IN SE WINDS SE AFTER 1800
UTC AREA-WIDE.  FLIGHT CATEGORIES SHOULD IMPROVE AS WELL.  CIGS
SHOULD ALLOW SOME IMPROVEMENT INTO MVFR TERRITORY THIS MORNING...
WITH VFR CIGS ON TAP AFTER 1800 UTC.  I CANNOT RULE OUT A RETURN TO
LOWER CIGS TONIGHT AS BOUNDARY LAYER WINDS SHOULD CONTINUE PUMPING
GULF MOISTURE INTO THE REGION.

REGARDING SHRA/TSRA...I WILL MAKE A LAST MINUTE JUDGEMENT CALL ON
THIS BASED ON RADAR TRENDS.  GENERALLY EXPECT MOST OF THE SHRA/TSRA
TO AFFECT OUR AIRPORTS BEFORE 1800 UTC.

OUTLOOK FOR SUNDAY...FLIGHT CATEGORIES SHOULD MOSTLY REMAIN VFR AS
SHORTWAVE RIDGING EXTENDS N FROM THE GULF.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  62  80  65 /  50  30  30  20
MLU  78  62  80  63 /  50  20  30  20
DEQ  63  59  77  64 /  50  50  30  20
TXK  67  60  79  65 /  50  40  30  20
ELD  71  60  80  63 /  50  30  30  20
TYR  72  65  81  67 /  50  40  30  20
GGG  73  64  80  67 /  50  40  30  20
LFK  78  65  80  67 /  50  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/21
Hazardous weather outlook, Mar 29, 5:00 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT MAR 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK STATIONARY FRONT EXTENDING FROM SOUTHEAST TEXAS INTO THE
SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA THIS MORNING...WILL
SLOWLY LIFT NORTH AS A WARM FRONT TODAY. IN ADDITION...AN UPPER
LEVEL DISTURBANCE WILL RAPIDLY TRANSLATE EAST ACROSS EAST TEXAS
AND NORTH LOUISIANA THIS MORNING...GENERATING SCATTERED SHOWERS
AND THUNDERSTORMS BEHIND THE FRONT ACROSS MUCH OF THE REGION.
THIS DISTURBANCE WILL EXIT THE AREA TO THE EAST BY EARLY
AFTERNOON...ALTHOUGH THE SURFACE BOUNDARY MAY BE A FOCUS FOR
ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON MAINLY ALONG AND NORTH OF INTERSTATE 20 ACROSS EAST
TEXAS AND NORTH LOUISIANA. AN ISOLATED SEVERE WEATHER THREAT WILL
EXIST MAINLY THIS MORNING AS THE DISTURBANCE SHUNTS EAST...WITH
LARGE HAIL POSSIBLE.

ANOTHER UPPER LEVEL DISTURBANCE WILL EJECT NORTHEAST ACROSS
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS TONIGHT...ALONG THE RETREATING WARM FRONT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG
AND NORTH OF THE INTERSTATE 30 CORRIDOR...BEFORE EXITING THE
REGION SUNDAY MORNING. THESE STORMS ALSO POSE AN ISOLATED SEVERE
WEATHER THREAT...WITH LARGE HAIL AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION
SUNDAY. HOWEVER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
ACROSS NORTHCENTRAL TEXAS AND EASTERN OKLAHOMA BY MIDDAY MONDAY...
AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL RAPIDLY MOVE
EAST ACROSS THE SOUTHERN PLAINS. THESE STORMS ARE EXPECTED TO
ORGANIZE INTO A SQUALL LINE MONDAY AFTERNOON AS THEY ENTER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...WHICH WILL AFFECT THE
REMAINDER OF THE REGION MONDAY NIGHT. THESE STORMS WILL LIKELY
BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ALL POSSIBLE. THESE STORMS ARE EXPECTED TO EXIT THE REGION
EARLY TUESDAY MORNING...THUS ENDING THE SEVERE WEATHER THREAT.

ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN
PLAINS THURSDAY...WHICH COULD BRING ANOTHER THREAT OF SHOWERS
AND THUNDERSTORMS TO THE REGION THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...MAY BE NEEDED TODAY AND TONIGHT.

15

The radar

The Western Arkansas radar (KSRX), 114 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
March 29, 6:42 AM CST
Where
McCurtain County, Bethel
Measured
1 in hail
Reported by
Public
Coordinates
34.350, -94.850

Hail covered the ground in Bethel, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87466.